The Food and Drug Administration has found no evidence of a link between fluoroquinolone usage and retinal detachment or aortic aneurysm and dissection, according to a new Drug Safety Communication update on potential serious, disabling side effects of oral and injectable fluoroquinolone antibiotics.
Fluoroquinolones are used to treat acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections.
In a safety communication published May 12, 2016, the FDA noted that serious side effects were possible from fluoroquinolone usage and that fluoroquinolones should only be prescribed when no other treatment options are possible.
However, after reviewing patient cases and study findings, the FDA said the evidence didn’t support an association between fluoroquinolone usage and potential retinal or aortic dangers, according to its May 10, 2017, Drug Safety Communication update.
Serious side effects associated with fluoroquinolone use include hallucination, depression, suicidal thoughts, tendinitis and tendon rupture, a “pins and needles” feeling in the arms and legs, joint pain and swelling, skin rash, and severe diarrhea.
“We will continue to assess safety issues with fluoroquinolones, and will update the public if additional actions are needed,” the FDA said in a statement.